A Curious Case of Lactic Acidosis
Sat, 07/22/2017 - 9:14am
- The EM Daily is launching a monthly podcast series and the first one is a case of lactic acidosis. Former resdient and now attending, Dr. Katherine Moore tells us about this curious case of lactic acidosis.
- Click here for the podcast.
- Spoiler alert!....below are the take home points.
Take Home Points:
- Consider significant acidemia in your differential whenever you have a patient with unexplained tachypnea.
- Metformin toxicity can cause severe lactic acidosis, so add metformin toxicity to your differential for any patient with unexplained lactic acidosis.
- Metformin overdose has an extremely high morbidity and mortality. Take this complaint seriously and treat appropriately. Fluid resuscitate with crystalloid to help with pre-renal AKI. Use vasopressors as needed to maintain MAP>65. Treat hypoglycemia as needed with dextrose. Use a sodium bicarb drip as needed for severe acidosis (pH <7.15).
- Intubating a patient with severe metabolic acidosis is a very high risk procedure. If the patient is tiring out and you are forced to intubate, you should maintain a high minute ventilation through out the procedure and on the vent afterwards.
- Hemodialysis is the mainstay of treatment for metformin overdose and get Nephrology involved early on. The ExTRIP Guidelines are a handy to reference for who qualifies for emergent dialysis. Start hemodialysis if:
- Lactate >15
- pH < 7.1
- Acidemia is refractory to a bicarbonate drip
- Some things should lower your threshold for dialysis (AKI, altered mental status, shock, and liver failure). Dialysis primarily helps correct the acidosis, not actually remove metformin
- Calello D, Liu KD, Wiegand TJ. Roberts DM, Lavergne V, Gosselin S, Hoffman RS, Nolin TD, Ghannoum M; EXTRIP Workgroup. (2015) "Extracorporeal Treatment for Metformin Poisoning: Systematic Review and Recommendations From the Extracorporeal Treatments in Poisoning Workgroup." Crit Care Med. 43(8):1716-30